Lidocaine is a local anesthetic that is commonly used for administering anesthesia during medical procedures. Overdose of this drug in patients leads to toxicity and may sometimes prove to be fatal. Go through this article to know more on lidocaine toxicity in humans.
One of the most commonly used local anesthetic for medical procedures is lidocaine. This anesthetic agent is marketed under the trade name, “Xylocaine”. It is the first anesthetic belonging to the amino-amide class. Overdose of any drug leads to toxicity. Lidocaine toxicity can develop in adults and children due to its overdose via parenteral or topical administration, accidental ingestion, or long-term use. Lidocaine is administered with or without epinephrine. Maximum dose that can be administered with epinephrine is 7 mg/kg, whereas without epinephrine it is 3-5 mg/kg. Anything more than this recommended dose is dangerous and can produce toxic effects in a person.
Symptoms of Toxicity
Symptoms of lidocaine toxicity usually appear in a progressive manner. Given below are the various symptoms that can be observed one after the other in an affected person.
- Numbness and tingling of the tongue
- Dizziness and lightheadedness
- Disturbances in vision
- Muscle twitching
- Respiratory arrest
- Depression of cardiovascular system
- As soon as lidocaine toxicity is identified, its administration, be it topical or parenteral, is stopped.
- The person is provided with adequate oxygen supply through a face mask or a tube that is inserted in an external orifice of the body (intubation).
- Cardiovascular system of the person is monitored carefully. Small doses of epinephrine are administered to the patient. Intravenous fluids and vasopressor drugs causing constriction of blood vessels are used to support the patient’s health.
- Seizures are controlled by the use of benzodiazepines, which are the drug of choice for this condition. Succinylcholine, along with intubation, is used in some cases to control unwanted neuromuscular effects of seizures. Another short-acting hypnotic agent, known as Propofol, can also be used for seizure control. However, its use is restricted because it can potentially increase toxic effects in the cardiovascular system.
- Physicians administer sodium bicarbonate to patients for severe metabolic acidosis because acidosis is known to potentiate the toxic effects that lidocaine has on the cardiovascular system.
- In rare cases, when overdose of lidocaine is excessively large, complications like cardiac arrest can come into picture. This serious complication is treated with cardiopulmonary bypass.
Prevention of Toxicity
- Patient education is extremely important so that they are well aware of toxicity symptoms associated with lidocaine. Patients must be instructed to contact the doctor immediately so that treatment can be provided in case symptoms are visible.
- Administration of large doses of lidocaine must be done in a slow manner. For instance, any dose more than 5 ml must be injected in increments of 3 ml so that the body can gradually come under the anesthetic effect of the drug.
- Anesthesiologists must be clear about the recommended doses of lidocaine. Lack of knowledge and carelessness can endanger a patient’s life due to administration of toxic doses of the anesthetic.
- Maintaining communication with the patient during administration of lidocaine helps in identifying serious symptoms of toxicity like variation in mental status etc. This helps in immediately stopping further administration of the anesthetic agent.
Lidocaine toxicity not only depends on the dose of anesthetic used, but also on the speed with which it is administered, vascularity at the site of injection, acidosis, and low protein in the body. Drug interactions can also lead to toxicity. Propranolol, cimetidine, phenytoin, clonidine, and ciprofloxacin are some of the medications which affect lidocaine level in the body. Patients with liver dysfunction are more susceptible to develop toxic effects of lidocaine because it is metabolized in the liver. Impaired liver function fails to metabolize the anesthetic, thereby gradually increasing its level in the body.
Report published by the American Association of Poison Control Centers’ National Poison Data System in the year 2010 states that, 586 children below or equal to 5 years of age were found to be affected by lidocaine exposure. In the same report it was stated that out of total exposures, 172 cases developed minor effects, 68 developed moderate effects, and 14 of them suffered from major toxicity effects. One case of death was also mentioned in the report. This brings us to the conclusion that detection of lidocaine toxicity at an early stage is extremely important to reduce the risk of developing serious outcomes.